Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 22, NWS Denver/Boulder, CO

July 16, 2022Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 16, 2022, 1:15 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2022, 1:15 PM MDT (19:15 UTC)
Expired
Jul 16, 2022, 4:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 127 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WGUS55 KBOU 161915
FFWBOU
COC049-162215-
/O.NEW.KBOU.FF.W.0022.220716T1915Z-220716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
115 PM MDT Sat Jul 16 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Grand County in north central Colorado...

* Until 415 PM MDT.

* At 115 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.2 and 0.4 inches of 
  rain have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts of 0.3 to 0.8 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Grand County

This includes the following additional locations...
	Lower Willow Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry gulches is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4021 10600 4020 10589 4013 10589 4010 10593
      4015 10602

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Rodriguez
2 follow-up statements
853 
WGUS75 KBOU 162010
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
210 PM MDT Sat Jul 16 2022

COC049-162215-
/O.CON.KBOU.FF.W.0022.000000T0000Z-220716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
210 PM MDT Sat Jul 16 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT THIS 
AFTERNOON FOR CENTRAL GRAND COUNTY...

At 210 PM MDT, Doppler radar indicates thunderstorms that produced 
heavy rain over the warned area have moved east. However, between 
0.7 and 1.2 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         roads, and low lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Grand County

This includes the following additional locations...
	Lower Willow Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry gulches is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4021 10600 4020 10589 4013 10589 4010 10593
      4015 10602

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Rodriguez
337 
WGUS75 KBOU 162212
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
412 PM MDT Sat Jul 16 2022

COC049-162222-
/O.EXP.KBOU.FF.W.0022.000000T0000Z-220716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
412 PM MDT Sat Jul 16 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT THIS AFTERNOON FOR 
CENTRAL GRAND COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat, although minor flooding and runoff will remain 
possible. Please continue to heed remaining road closures.

LAT...LON 4021 10600 4020 10589 4013 10589 4010 10593
      4015 10602

$$

Rodriguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:07 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 16, 12:07 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1207 PM MDT Sat Jul 16 2022

.UPDATE...
Issued at 950 AM MDT Sat Jul 16 2022

Only minor adjustments planned for the grids for this afternoon.
The best window for thunderstorms will be this afternoon, with
drier northwesterly flow developing in the wake of a weak upper
level disturbance. Precipitable water values will continue aoa one
inch from the urban corridor eastward until early afternoon, then
they will gradually decrease from northwest to southeast into this
evening.

There is still limited threat for flash flooding in the
burn scars, as a stronger storm could still drop from 0.25 to 0.50
inch of rain in 30 minutes. The main concern will be for areas
already saturated with yesterday's rainfall, which could produce a
lower threshold for flash flooding in those locations. RAP
forecast soundings show CAPE 400-800 j/kg for Denver, with values
up to 1500 j/kg near Limon. Marginal risk of severe will be
highest in this area. Main threat will be damaging wind gusts with
DCAPE value around 1100 j/kg.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM MDT Sat Jul 16 2022

Showers are coming to an end this morning after they produced
healthy rainfall in Grand, Jackson, and Larimer Counties overnight.
There are still lingering clouds over our forecast area with
above normal low level moisture. This will lead to a slower
warmup today than recent days but skies will eventually clear
later this morning with sunshine raising temperatures to near
seasonal normals. The high in Denver should be around 91 or 92
which would lengthen the 90 degree day streak to 5 days with
plenty more to come in the week ahead.

During the day today, a shortwave trough will move past our
forecast area towards Nebraska and Kansas. This will leave our
forecast area under weak subsidence. The abnormally high moisture
that has been in our area will begin to depart with the trough.
Precipitable water values will decrease towards 1 inch along the
I-25 corridor this evening. Despite the subsidence and decreasing
moisture, there will still be modest instability that builds in.
Mixed-layer CAPE values will reach 1,000 j/kg across the far
eastern part of our CWA. Soundings show the instability will
likely be capped over the plains to the north and east of Denver
which will limit storm coverage there. PoPs were decreased mainly
in an area from DIA to Greeley to the Nebraska border. Across the
mountains and along the Palmer Divide, the cap will not be as
strong and convection should be able to overcome it. Therefore,
the highest coverage of storms will be across those two locations
and PoPs reflect that. The vast majority of storms will be weak
today but a couple could get close to severe limits as they move
over Lincoln County. Strong wind gusts and large hail are the
primary concerns. The storms will come to an end quickly this
evening as instability will decrease fast.

.LONG TERM...(Sunday through Friday)
Issued at 332 AM MDT Sat Jul 16 2022

The outlook for next week is continued hot with only slight
fluctuations in day to day temperatures. Moisture will be on the
limited side with the main chances for late day storms over the
mountains and higher terrain with only isolated showers and storms
over the plains. Driest day looks to be on Sunday and the hottest
day on Monday.

The broad ridge of high pressure builds back over Colorado on Sunday
under a weakly subsident airmass. Temperatures will also be warmer
on Sunday as 700mb temperatures climb close to +19c. This will
put afternoon readings into the upper 90s on the plains. The
airmass will also be drier as precipitable water values drop to
around 3/4 of an inch over the Front Range. Expect any showers or
storms confined to the mountains, especially south of Interstate
70 corridor.

Monday looks to be the hottest day of the week as thermal ridge
shifts right over eastern Colorado with 700mb temperatures between
20-21c and another 2-4 degrees of warming. The record for Denver on
Monday is 99, so could be a record setting day with temperatures
expected to top 100 degrees. Will also need to consider a heat
advisory for much of the plains on Monday with much of the plains
from 97 to 105. With limited moisture, only expect isolated high
based storms on Monday afternoon/evening.

On Tuesday, there is an upper trof which will traverse the northern
high plains which suppresses the thermal ridge a bit as the upper
high shifts westward over northern Arizona. An associated weak
cold front will slide southward over the plains. Temperatures will
still be very warm,but readings back down into the mid and upper
90s. Bulk of moisture again will be in the mountains with only
isolated showers/storms over the urban corridor.

Very little change in the overall pattern through late next week as
the upper ridge remains anchored across much of the southern United
States.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Jul 16 2022

VFR conditions expected throughout the TAF period. There is the
potental for one or two storms to impact the terminals mainly from
21-24z, so will go continue with vcts in the terminals. Main
threat will be gusty outflow winds to 35 kts. Storms will taper
off fairly quickly after 00z. Drainage winds and mostly clear
skies tonight into Sunday morning.

&&

.HYDROLOGY...
Issued at 332 AM MDT Sat Jul 16 2022

Precipitable water values and instability are lower today than
yesterday. This will decrease the threat for burn area flash
flooding but there still is a limited threat. The Cameron Peak
burn area is likely the biggest concern today due to recent
moisture.

Sunday will be quite dry with no chance for flash flooding over
the burn scars. There will be a slight increase in moisture on
Monday and continuing through the week but overall threat looks
limited.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Danielson
LONG TERM...Entrekin
AVIATION...Cooper
HYDROLOGY...Danielson/Entrekin
Hazardous weather outlook, Jul 16, 11:01 AM MDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Jul 16 2022

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Jul 16 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered storms are expected this afternoon into the evening.
There is a limited burn area flash flood threat today with the
Cameron Peak seeing the best chance of flooding. A couple of the
thunderstorms could become strong to severe in and near Lincoln
County. The primary threats from these storms are strong winds and
hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry conditions are expected Sunday. Near-record breaking heat will
occur this weekend through Monday afternoon for all areas. Monday
will be the hottest day next week with the urban corridor and plains
reaching the upper 90s to lower 100s. The mountains and valleys will
reach the lower 70s to mid 80s. Starting Monday through late next
week, scattered thunderstorm chances increase during the afternoon
hours which will lead to a limited flash flood threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However, any
heavy rainfall or flooding reports will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:49 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick56 min
Jul 15, 8:20 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Jul 16, 1:00 PM MDTAreal Flood AdvisoryBOUGrand3 hr
Jul 16, 2:35 PM MDTSpecial Weather StatementBOULincoln40 min
Jul 16, 3:54 PM MDTSpecial Weather StatementBOUElbert51 min
Jul 16, 4:08 PM MDTSpecial Weather StatementBOULincoln52 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.